PITTSBURGH (KDKA) — Secretary of Health Dr. Karen Murphy and Drug and Alcohol Programs Secretary Gary Tennis have issued an “urgent warning” to Pennsylvanians that a new type of drug is causing a high number of overdoses and deaths.

The drug — carfentanil — is a synthetic opioid that has clinical potency 10,000 times higher than morphine or pure heroin, and 100 times higher than fentanyl. The warning reportedly sourced information from the state Department of Health.

READ MORE: Panthers And Spartans Head South For 2021 Chick-fil-A Peach Bowl

The new and dangerous drug is used to sedate bears, elephants and other large animals. Carfentanil has apparently been mixed into heroin in Ohio and other states by dealers looking to make their product more powerful.

Join The Conversation On The KDKA Facebook Page
Stay Up To Date, Follow KDKA On Twitter

READ MORE: Former Pa. Lawmaker Pleads Guilty To Double-Dipping Reimbursements

“Carfentanil is a veterinary drug used to sedate large animals and can be lethal to anyone who comes into contact with it – not just heroin users,” Secretary Murphy said. “It’s essential that first responders, health professionals, and family members of heroin users educate themselves about carfentanil to avoid accidental overdoses. First responders are urged to utilize appropriate personal protective equipment when treating known or suspected heroin overdoses.”

The Department of Health recommends health professionals who treat an individual suspected of taking the drug, or encounter the drug itself, should use extreme caution because carfentanil is absorbed through skin contact, inhalation, oral exposure, or ingestion.

“The combination of heroin and carfentanil is extremely dangerous,” said Department of Drug and Alcohol Programs Secretary Gary Tennis. “Given that such a small amount of carfentanil can be deadly and most users of heroin mixed with carfentanil do not realize that is what they are getting, the chances of overdose death are very high.”

MORE NEWS: Fire Marshal Investigating Cause Of House Fire In Upper Hill

Heroin laced with carfentanil has been suspected of contributing to 174 overdoses in just six days in Cincinnati, Ohio.